Statins, the cholesterol-lowering drugs, don’t cause muscle pain, says a study
A study in the UK has shown that statins, the commonly used cholesterol-lowering drug, do not cause muscle pain and weakness.Updated: May 03, 2017 11:41 IST
Cholesterol-lowering statin drugs may have been wrongly blamed for muscle pain and weakness, said a study Wednesday that pointed the finger at a psychological phenomenon called the ‘nocebo’ effect.
It happens when people suffer side-effects because they expect to -- the opposite of the ‘placebo’ effect when a patient gets better on a dummy drug they believe to be the real thing.
“Patients can experience very real pain as a result of the nocebo effect and the expectation that drugs will cause harm,” said Peter Sever of Imperial College London, the lead author of a study published in The Lancet medical journal.
In this case, multiple reports of alleged side-effects from statins appear to have convinced people to experience them -- and prompted many to stop taking the drug.
A large-scale quitting of statins is estimated to have resulted in “thousands of fatal and disabling heart attacks and strokes, which would otherwise have been avoided”, wrote the research team.
“Seldom in the history of modern therapeutics have the substantial proven benefits of a treatment been compromised to such an extent by serious misrepresentations of the evidence for its safety.”
Statins are prescribed to lower cholesterol in people at high risk of heart attack or a stroke.
Known side effects include an increased diabetes risk, the study said. But muscle pain and weakness has remained contentious, with some studies finding a link, and others none.
The latest study offers an explanation for the apparent contradiction.
Benefits outweigh risks
Data gathered from about 10,000 people in Britain, Ireland and Scandinavia between 1998 and 2004, showed that patients who did not know they were given a statin in a drug trial did not report significantly more muscle complaints.
It is only when they were told they were taking a statin that people started complaining of muscle ailments - 41% more compared to those not taking the drug.
The muscle symptoms thus appeared “unlikely to be due to the drug itself”, Sever told AFP.
“Just as the placebo effect can be very strong, so too can the nocebo effect.”
The researchers also found no evidence for a heightened risk of erectile dysfunction or sleep disturbance from statin use.
“We hope that patients will understand this and be prepared to take the statin,” said Sever.
“The problem is that patients and doctors are not prescribing statins or patients are not taking them for fear of side effects. They need to weigh up the benefit of the statins and the risks. The latter are minimal.”
Amitava Banerjee of University College London, an expert in drug trial analysis, said the study showed that “muscle pain is very common, but far less commonly caused by statins”.
“If you are at high risk of cardiovascular disease or have had a heart attack or stroke and a statin is recommended, fear of muscle-related side effects alone should not prevent you taking a statin,” Banerjee, who was not involved in the study, commented via the Science Media Centre in London.
One limitation of the study was that it considered a single statin, atorvastatin.
The trial was funded by Pfizer, which markets atorvastatin under the trade name Lipitor.
Follow @htlifeandstyle for more